How to Know When a Vicodin User Needs Emergency Help

How to Know When a Vicodin User Needs Emergency HelpA 2009 Drug Abuse Warning Network (DAWN) report reveals the following data about pain relievers:

  • They led all drugs in emergency department (ED) visits
  • Emergency treatment for painkiller use doubled since 2004
  • Painkillers account for over half a million ED visits in 2009

The report also shows that hydrocodone-based medicines like Vicodin were used in 40% of all drug-related suicide attempts. This figure is significantly higher than previous years, which attests to the dangers of Vicodin excess. Furthermore, at a time when other substance-abuse rates remain level, opiate-based pain medicine continues to spiral upward and put more people at risk.

Signs of a Vicodin Overdose

Vicodin is responsible for countless emergency room visits each year, and most patients probably never thought they were at risk. Vicodin is a combination of two medications, hydrocodone and acetaminophen (Tylenol), and each has its own warning signs for overuse. Symptoms of a hydrocodone overdose include the following problems:

  • Reduced heart rate and blood pressure
  • Extreme sleepiness
  • Trouble breathing
  • Cold and clammy skin

Symptoms of an acetaminophen overdose include these issues:

  • Nausea and vomiting
  • Profuse sweating
  • Diarrhea
  • Dark-colored urine
  • Jaundice

Overdose can also lead to cardiac arrest, coma and liver failure, which are obvious signs that emergency medical care is needed. In less serious cases, emergency personnel might pump the stomach, induce vomiting and administer activated charcoal powder to limit drug absorption. In more serious cases, a liver transplant might be necessary.

Vicodin Addiction Treatment

Maybe a person has yet to overdose, but that doesn’t mean an emergency-room visit isn’t lurking around the corner. These are signs of Vicodin abuse that could spell future trouble:

  • More pills are needed to achieve the same effects as before
  • Users are increasingly obsessed with acquiring the drug
  • Night sweats, sleeplessness and physical discomfort without the medicine
  • Drowsiness, excessive sleep and slower breathing when taking the medicine
  • Feelings of guilt and shame and hiding the Vicodin use from others

The aforementioned DAWN report noted that prescription medicine is the second-most abused drug in the US, but that more and more people are seeking help. According to the report, “The number of patients in treatment for abuse of pain relievers has risen from 360,000 in 2002 to 739,000 in 2009.” This may be because treatment entails the following effective services:

  • Medically supervised detox that minimizes withdrawals
  • Care for any co-occurring disorders or addictions
  • Tackling situations that trigger drug use
  • Teaching cognitive behaviors to combat temptation
  • Peer group support to encourage and motivate sobriety
  • Aftercare counseling to monitor and empower recovery

Vicodin is one of the leading drugs abused today, and modern treatment helps users break the cycle. It is an important addiction to break, and the best way is to do so with professional help.

Help Quitting Vicodin

If someone is showing signs of an overdose, call 911 immediately. Don’t delay. For those at risk of an overdose, let us help. Our addiction specialists are available 24 hours a day to discuss pain-medication abuse, explain treatment options and check health insurance for coverage. We can even help with encouragement and advice for those risking a relapse. Call our toll-free helpline, and put your overdose risk behind you.